ESPE Abstracts (2019) 92 P2-269

Pseudo-Precocious Puberty in Children Triggered by Incidental Transdermal Contamination with Topical Sex Steroids Through Parents

Vira Yakovenko, Daniela Choukair, Christin Duffert, Jana Mittnacht, Daniela Klose, Markus Bettendorf


University Children Hospital, Heidelberg, Germany


Introduction: Pseudo-precocious puberty may be triggered by either endogenous or exogenous sex steroids. Accidental ingestion of contraceptives, anabolic steroids or life style products containing sex steroids as well as transdermal transmission of topical sex steroids may cause early onset of secondary sexual development.

Objective: To report the clinical course of incidental contamination with topical sex steroids in children applied by their parents for replacement therapy.

Patients: Three patients (two girls and one boy) aged 6 months, 4.4 years and 4.9 years presented with signs of sexual precocity for further evaluation. One boy (4.4 years) and one girl (4.9 years) presented with breast development in Tanner stage 2, which had been noted over a period of 1 to 6 months respectively. Both of the patients' mothers reported self-application of topical estradiol (spray and cream) for treatment of ovarian failure. The girl aged 6 months presented with premature pubarche and hyperpigmentation of the labia majora. Her father reported daily topical use of testosterone gel. Growth velocity was accelerated in all patients (SDS 5.14 ± 0.68). Bone age according to Greulich & Pyle was determined in 2 patients and found to be accelerated by 6 months in 6 month girl and by 2 years in 4.9 years girl. Serum concentrations of 17ß-estradiol in the girl (18.1ng/ml) and boy (25.6 ng/ml) presenting with thelarche and the total testosterone level in the girl (546 ng/dl) with premature pubarche were above the age and gender related references while serum gonadotropins were low and appropriate to age (LH<0,1U/L, FSH 2.1-5.8U/L). Awareness of possible transdermal contamination, improvement of hygiene, discontinuation of parental treatment or other method of application, reverted physical signs and laboratory findings of puberty in all children.

Conclusions: Incidental contamination by topical sex steroids from parental medication is a rare but potential cause of iso- or heterosexual pseudo-precocious puberty in children. Parents are unaware of the dangers of passive transfer. Therefore, patients need to be educated before starting treatment with topical sex steroids in order to avoid transdermal transmission of sex steroids to other family members with deleterious consequences. Discontinuation of contact resulted in a decrease of sex steroids levels and regression of symptoms.

Article tools

My recent searches

No recent searches.